Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 128, NWS Birmingham, AL

August 24, 2008Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 24, 2008, 3:58 AM CDT for Russell County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 3:58 AM CDT (08:58 UTC)
Expired
Aug 24, 2008, 4:15 AM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 2:51 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS54 KBMX 240858
TORBMX
ALC113-240915-
/O.NEW.KBMX.TO.W.0128.080824T0858Z-080824T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 AM CDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 415 AM CDT

* AT 358 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHEAST OF
  RUSSELL COUNTY SPORTS COMPLEX...OR 12 MILES SOUTHWEST OF FORT
  BENNING SOUTH...MOVING NORTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES EAST OF RUSSELL COUNTY SPORTS COMPLEX BY 415 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR
SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3244 8520 3246 8498 3243 8495 3237 8497
      3234 8499 3232 8494 3221 8494 3218 8496
      3217 8501 3213 8504 3212 8514
TIME...MOT...LOC 0858Z 174DEG 18KT 3222 8505

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 240906
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 AM CDT SUN AUG 24 2008

ALC113-240915-
/O.CON.KBMX.TO.W.0128.000000T0000Z-080824T0915Z/
RUSSELL AL-
406 AM CDT SUN AUG 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN RUSSELL COUNTY...

AT 404 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR FORT MITCHELL ACTIVITY
CENTER...OR ABOUT 10 MILES SOUTHWEST OF FORT BENNING SOUTH...MOVING
NORTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  FORT MITCHELL ACTIVITY CENTER...UCHEE CREEK...FORT MITCHELL AND 6
  MILES EAST OF RUSSELL COUNTY SPORTS COMPLEX BY 415 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY MORNING FOR
SOUTHERN ALABAMA.

LAT...LON 3221 8515 3244 8520 3246 8498 3243 8495
      3242 8496 3237 8497 3235 8499 3226 8499
      3221 8501 3219 8502
TIME...MOT...LOC 0906Z 174DEG 18KT 3226 8506

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:58 AM CDT, 0 minutes earlier.

Area forecast discussion, Aug 24, 3:58 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 AM CDT SUN AUG 24 2008

.DISCUSSION...

ONE THING FOR CERTAIN ABOUT FAY...SHE HAS BEEN A RATHER FICKLE
STORM...SEEMINGLY INTENT ON PUZZLING ALL INTERESTED ONLOOKERS.
HARD-PRESSED TO RECALL A MORE PECULIAR...AND UNCERTAIN...STORM
TRACK.

FORECAST CHALLENGES THROUGH MIDWEEK ALL REVOLVE AROUND FAY...AND
THE CONTINUING LACK OF FORECAST CONFIDENCE. NAM12 HAS AN
INTERESTING CURLY-Q AROUND MISSISSIPPI DELTA...AND THE GFS AND
EUROPEAN ARE NOT ALL THAT DIFFERENT. GFS/EURO SEEM A TAD QUICKER
THAN THE NAM12...WITH TUES 12Z LOW OVER MERIDIAN VS THE
SOUTHWESTERN CORNER OF LOUISIANA. LEANING TOWARDS THE GFS/EURO
SOLUTION...BUT EITHER WAY...THERE SHOULD BE AMPLE TROPICAL
MOISTURE OVER THE AREA...AND WITH A HYBRID LOW EITHER OFF TO OUR
WEST OR SOUTHWEST BY ONE DISTANCE OR ANOTHER...ENHANCE RAIN
CHANCES FROM FAY LOOK TO CONTINUE THROUGH TUESDAY...AND PERHAPS
INTO WEDNESDAY. QUICK PEEK AT THE 06Z NAM12 SHOWS THE LOW
REMAINING STATIONARY...WHICH WHILE NOT THE CHOSEN SOLUTION AT THIS
TIME...IS STILL A FEASIBLE SOLUTION.

BEYOND WEDNESDAY...WOULD LOVE TO SEE THE EURO VERIFY WITH CLEARING
SKIES...BUT CONFIDENCE BEYOND WEDNESDAY CONTINUES WELL BELOW WHERE
WE WOULD LIKE IT TO BE. WITH SOLUTIONS RANGING FROM THE NAM/DGEX
HOLDING ON TO A STATIONARY SYSTEM TO THE EURO RACING THE LOW OFF
TO THE NORTHEAST...WILL GO THE PRUDENT ROUTE OF TAKING A MEX/MEN
BLEND...AND WAIT FOR A STRONGER SIGNAL BEFORE CONFIDENCE IMPROVES.

JD/81

&&

.AVIATION...00Z DISCUSSION.

VFR TO MVFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS THE
REMNANTS OF FAY TRACK WEST ACROSS SOUTHERN ALABAMA.  VISIBILITY WILL
BE AS LOW AS 1 MILE AT TIMES IN ASSOCIATION WITH SOME OF THE HEAVIER
SHOWERS.  WINDS WILL BE GENERALLY FROM THE NORTHEAST SUSTAINED
BETWEEN 10 AND 20 KNOTS WITH GUSTS AS HIGH AS 30 KNOTS POSSIBLE.
RAINFALL MAY END TEMPORARILY LATE TONIGHT INTO EARLY TOMORROW BUT IS
EXPECTED TO RETURN BY MIDDAY AND PERSIST INTO THE EVENING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     82  71  81  70  80 /  70  50  90  60  70
ANNISTON    83  72  83  71  81 /  80  50  80  60  70
BIRMINGHAM  83  72  83  71  82 /  90  60  90  60  70
TUSCALOOSA  80  72  83  71  84 / 100  70  90  80  80
CALERA      83  72  83  71  83 /  90  60  90  70  70
AUBURN      80  70  81  68  78 /  80  50  70  70  70
MONTGOMERY  83  72  85  71  83 /  80  60  80  70  80
TROY        82  71  83  72  83 /  80  60  80  60  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81/12
Hazardous weather outlook, Aug 23, 8:24 PM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT SAT AUG 23 2008

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
824 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WIND GUSTS WILL REACH 25 TO 35 MPH FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 59 THROUGH TONIGHT. FOR AREAS NEAR AND SOUTH OF
THE U.S. 80 AND INTERSTATE 85 CORRIDOR...WIND GUSTS OF 35 TO 45 MPH
ARE EXPECTED.  AREA MARINE INTERESTS SHOULD EXERCISE EXTREME CAUTION
WHEN VENTURING OUT INTO THE OPEN WATERWAYS. HIGH PROFILE
VEHICLES...ESPECIALLY TRAVELING NORTH TO SOUTH...SHOULD BE
ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE STRESS ON TREES
FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE SUSCEPTIBLE TO
BREAKING UNDER THESE CONDITIONS.

RAIN WILL BE VERY HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY
SOUTH OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE.
CONVECTIVE BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING
ACROSS THE AREA. BE PREPARED TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED.

ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL
ALABAMA THROUGH TONIGHT.  STAY TUNED FOR FURTHER INFORMATION DURING
THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IN REGARDS TO THE RAINFALL...EXPECT TOTAL RAINFALL AMOUNTS
BY SUNDAY NIGHT TO BE ANYWHERE FROM 3 TO 11 INCHES...WITH LOCALIZED
HIGHER AMOUNTS. THE HEAVIEST RAIN WILL OCCUR ALONG AND SOUTH OF A
LINE FROM LIVINGSTON...TO MONTGOMERY...TO HURTSBORO.

THE POTENTIAL FOR HEAVY RAINFALL EXIST MONDAY AND TUESDAY UNTIL THE
CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY
DOES EXIST WITH PLACEMENT OF THE HIGHEST RAIN AMOUNTS...BUT AN
ADDITIONAL 5 TO 10 INCHES MAY BE POSSIBLE ALONG THE INTERSTATE 20
CORRIDOR. THIS RAIN FALL WILL TRANSLATE INTO POTENTIAL RIVER
FLOODING BY THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE
PART OF CENTRAL ALABAMA...ON THE EAST SIDE OF FAYS PATH.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS
FROM FAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THROUGH SUNDAY.

03

In the hours before

Local storm report, Aug 23, 9:58 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TROPICAL STORM   2 SSE CUBA              32.41N 88.36W
08/23/2008                   SUMTER             AL   FIRE DEPT/RESCUE

            COUPLE OF TREES DOWN ALONG COUNTY ROAD 10 SOUTH OF
            SUMTER.

&&

JSIRMON
Local storm report, Aug 24, 12:34 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 AM CDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TROPICAL STORM   SELMA                   32.42N 87.02W
08/23/2008                   DALLAS             AL   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN ACROSS THE COUNTY.

&&

JSIRMON
Special weather statement, Aug 24, 1:38 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 AM CDT SUN AUG 24 2008

ALZ036>038-043>050-240745-
BARBOUR-BULLOCK-CHAMBERS-COOSA-ELMORE-LEE-MACON-MONTGOMERY-PIKE-
RUSSELL-TALLAPOOSA-
138 AM CDT SUN AUG 24 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK...CHAMBERS...
COOSA...ELMORE...LEE...MACON...MONTGOMERY...PIKE...RUSSELL AND
TALLAPOOSA COUNTIES UNTIL 245 AM CDT...

AT 137 AM CDT...AT 132 AM CDT...HEAVY RAIN BANDS FROM THE REMNANTS
OF FAY WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA. INDIVIDUAL
CELLS WITHIN THE BAND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:51 PM CDTAreal Flood AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more6 hr
Aug 23, 10:51 PM CDTRiver Flood WarningBMXSumter35 hr
Aug 24, 1:09 AM CDTTornado WarningBMXRussell21 min
Aug 24, 1:20 AM CDTTornado WarningBMXLee, Macon, Russell25 min
Aug 24, 1:29 AM CDTTornado WarningBMXLee, Macon, Russell31 min
Aug 24, 1:46 AM CDTTornado WarningBMXLee, Macon, Tallapoosa29 min
Aug 24, 2:25 AM CDTTornado WarningBMXBarbour, Bullock35 min
Aug 24, 3:22 AM CDTTornado WarningBMXChambers, Lee23 min
Aug 24, 8:12 AM CDTTornado WarningBMXCoosa, Elmore, Tallapoosa33 min
Aug 24, 8:26 AM CDTTornado WarningBMXCoosa, Elmore, Macon, Tallapoosa34 min
Aug 24, 11:15 AM CDTTornado WarningBMXBullock, Macon30 min
Aug 24, 11:40 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Aug 24, 12:11 PM CDTTornado WarningBMXMacon, Tallapoosa34 min
Aug 24, 1:36 PM CDTTornado WarningBMXAutauga, Chilton, Elmore24 min
Aug 24, 1:57 PM CDTTornado WarningBMXAutauga, Chilton, Coosa, Elmore33 min
Aug 24, 2:00 PM CDTTornado WarningBMXElmore30 min
Aug 24, 2:25 PM CDTTornado WarningBMXChilton, Coosa39 min
Aug 24, 2:27 PM CDTTornado WarningBMXCoosa, Elmore33 min
Aug 24, 2:53 PM CDTTornado WarningBMXAutauga, Chilton20 min
Aug 24, 3:13 PM CDTTornado WarningBMXFayette, Tuscaloosa32 min
Aug 24, 3:24 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more43 hr
Aug 24, 4:02 PM CDTTornado WarningBMXFayette, Lamar28 min
Aug 24, 4:58 PM CDTTornado WarningBMXJefferson, Walker32 min
Aug 24, 6:07 PM CDTTornado WarningBMXAutauga23 min
Aug 24, 6:49 PM CDTTornado WarningBMXWinston26 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.